Alert archive / North Dakota / Flash Flood Warnings in 2011

Flash Flood Warning 27, NWS Bismarck, ND

July 16, 2011Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jul 16, 2011, 9:38 PM CDT for Foster County, Stutsman County, North Dakota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2011, 9:38 PM CDT (02:38 UTC)
Expired
Jul 17, 2011, 1:30 AM CDT
In force
4 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 133 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4274 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

910 
WGUS53 KBIS 170238
FFWBIS
NDC031-093-170630-
/O.NEW.KBIS.FF.W.0027.110717T0238Z-110717T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 130 AM CDT

* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE 
  WARNED AREA. RAINFALL AMOUNTS FROM ONE TO THREE INCHES CAN BE      
  EXPECTED OVER THE NEXT ONE TO TWO HOURS. THIS RAIN FALLING ON      
  ALREADY SATURATED GROUND WILL QUICKLY CREATE FLASH FLOOD           
  CONDITIONS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS
  OF NORTHERN STUTSMAN AND SOUTHERN FOSTER COUNTIES...INCLUDING THE
  TOWNS OF COURTENAY...EDMUNDS...KENSAL AND MELVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

REPORT FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BISMARCK AT 701-223-4582.

&&

LAT...LON 4719 9948 4732 9948 4733 9927 4735 9926
      4735 9849 4732 9845 4717 9846

$$

HEINERT
2 follow-up statements
696 
WGUS73 KBIS 170357
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1057 PM CDT SAT JUL 16 2011

NDC031-093-170630-
/O.CON.KBIS.FF.W.0027.000000T0000Z-110717T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOSTER ND-STUTSMAN ND-
1057 PM CDT SAT JUL 16 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHERN STUTSMAN AND
SOUTHERN FOSTER COUNTIES UNTIL 130 AM CDT...

AT 1052 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM WITH VERY HEAVY RAINFALL ACROSS THE WARNED 
AREA. RADAR ESTIMATED RAINFALL AMOUNTS AS OF 1045 PM CDT RANGED FROM 
ONE TO FOUR INCHES...WITH THE HEAVIER AMOUNTS CURRENTLY OVER 
NORTHWEST AND NORTH CENTRAL STUTSMAN COUNTY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO 
OCCUR OVER MAINLY RURAL AREAS OF NORTHERN STUTSMAN COUNTY. LOCATIONS 
IMPACTED INCLUDE COURTENAY...EDMUNDS...KENSAL AND MELVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

BE EXTRA CAUTIOUS AT NIGHT AS FLOODED OR WASHED OUT ROADS MAY BE 
HARD TO SEE. 

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN BISMARCK.

&&

LAT...LON 4719 9948 4732 9948 4733 9927 4735 9926
      4735 9849 4732 9845 4717 9846

$$

HEINERT
786 
WGUS73 KBIS 170633
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
133 AM CDT SUN JUL 17 2011

NDC031-093-170647-
/O.EXP.KBIS.FF.W.0027.000000T0000Z-110717T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FOSTER ND-STUTSMAN ND-
133 AM CDT SUN JUL 17 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN STUTSMAN
AND SOUTHERN FOSTER COUNTIES HAS BEEN ALLOWED TO EXPIRE...

A LARGE PORTION OF THE FLASH FLOOD WARNING HAS BEEN REPLACED BY AN 
OVERLAND FLOOD WARNING...VALID UNTIL 370 PM SUNDAY.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4719 9948 4732 9948 4733 9927 4735 9926
      4735 9849 4732 9845 4717 9846

$$

HAMILTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 9:35 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 16, 9:35 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM CDT SAT JUL 16 2011

.UPDATE...
REMOVED THREE COUNTIES FROM TORNADO WATCH 649.

&&

.DISCUSSION...
CONVECTION IS FORMING ALONG AND EAST OF CONVERGENCE ZONE FROM
NORTHEAST TO SOUTH CENTRAL NORTH DAKOTA...EAST OF BISMARCK AND
HARVEY AND MOVING SLOWLY EAST. REMOVED REMAINING COUNTIES WEST OF
THIS LINE INCLUDING SHERIDAN...BURLEIGH AND SIOUX COUNTIES.

&&

.AVIATION...
NO CHANGES TO CURRENT TAFS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 10 PM CDT /9 PM MDT/ TUESDAY FOR
NDZ011>013-019>023-025-034>037-042-045>048-050-051.

&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, Jul 16, 4:21 AM CDT, 17 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
421 AM CDT SAT JUL 16 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
421 AM CDT SAT JUL 16 2011 /321 AM MDT SAT JUL 16 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH
DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY
DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE
BISNPWBIS PRODUCT.

THUNDERSTORMS WILL CONTINUE OVER PORTIONS OF WEST AND CENTRAL
NORTH DAKOTA SATURDAY MORNING. A FEW STORMS MAY BE SEVERE WITH
DAMAGING WINDS..LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND INTO
TONIGHT MAINLY CENTRAL AND EAST THIS AFTERNOON AND EVENING...THEN
INCLUDING THE NORTHWEST OVERNIGHT. SOME STORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON FOR PORTIONS OF WEST AND CENTRAL NORTH
DAKOTA. HEAT INDEX VALUES OF 100 TO 110 ARE EXPECTED EACH DAY
DURING THIS PERIOD. THE LATEST INFORMATION CAN BE FOUND IN THE
BISNPWBIS PRODUCT.

CHANCES FOR THUNDERSTORMS ARE FORECAST EACH PERIOD. STRONG TO
SEVERE STORMS WILL REMAIN A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE HIGHLY ENCOURAGED TO REPORT ANY SEVERE WEATHER AND
HEAVY RAIN REPORTS.

HEINERT

In the hours before

Local storm report, Jul 16, 7:19 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     TSTM WND DMG     STANLEY                 48.32N 102.39W
07/16/2011                   MOUNTRAIL          ND   TRAINED SPOTTER

            TWO AND A HALF FOOT DIAMETER TREE AT THE HIGH SCHOOL WAS
            BROKEN OFF. TREE WAS APPROXIMATELY 30 FEET TALL.

&&

SWICHE
Local storm report, Jul 16, 8:05 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TORNADO          9 SSE BOWDON            47.35N 99.65W
07/16/2011                   WELLS              ND   STORM CHASER

            THIS TORNADO LIFTED 9 MILES SOUTH OF HEATON AT 745 PM CDT
            AS REPORTED BY LAW ENFORCEMENT OUT OF WELLS COUNTY. NO
            REPORTS OF DAMAGE.

&&

JP MARTIN
Special weather statement, Jul 16, 8:27 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
827 PM CDT SAT JUL 16 2011

NDZ045-046-170230-
EMMONS-SIOUX-
827 PM CDT SAT JUL 16 2011

...SPECIAL WEATHER STATEMENT...

AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL SIOUX COUNTY...MOVING EAST AT
15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...AND VERY HEAVY RAIN CAN BE EXPECTED WITH THIS
STORM. LOCALIZED FLOODING MAY OCCUR WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  FORT YATES...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 16, 8:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT SAT JUL 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     FUNNEL CLOUD     3 S MCHENRY             47.53N 98.59W
07/16/2011                   FOSTER             ND   TRAINED SPOTTER

            MULTIPLE FUNNELS.

&&

SWICHE
Special weather statement, Jul 16, 8:54 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
854 PM CDT SAT JUL 16 2011

NDZ046-170300-
EMMONS-
854 PM CDT SAT JUL 16 2011

...SPECIAL WEATHER STATEMENT...

AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
NORTH CENTRAL EMMONS COUNTY TO CENTRAL EMMONS COUNTY...MOVING EAST AT
15 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  TEMVIK...             LINTON...             BRADDOCK...
  KINTYRE...

A TORNADO WATCH IS IN EFFECT UNTIL MIDNIGHT CDT FOR EMMONS COUNTY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

SIMOSKO
Special weather statement, Jul 16, 9:31 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT SAT JUL 16 2011

NDZ046-047-050-170330-
EMMONS-LOGAN-MCINTOSH-
931 PM CDT SAT JUL 16 2011

...SPECIAL WEATHER STATEMENT...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL EMMONS COUNTY...9 MILES EAST
OF TEMVIK MOVING EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BURNSTAD...           WISHEK...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:20 PM CDTFlash Flood WarningBISFoster, Wells6 hr
Jul 16, 7:25 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons65 min
Jul 16, 7:36 PM CDTTornado WarningBISWells24 min
Jul 16, 8:00 PM CDTTornado WarningBISWells45 min
Jul 16, 8:13 PM CDTTornado WarningBISEmmons32 min
Jul 16, 8:44 PM CDTTornado WarningBISWells46 min
Jul 16, 8:59 PM CDTTornado WarningBISKidder31 min
Jul 16, 9:30 PM CDTTornado WarningBISKidder, Stutsman, Wells45 min
Jul 16, 9:44 PM CDTTornado WarningBISEmmons31 min
Jul 17, 1:31 AM CDTAreal Flood WarningBISFoster, Stutsman, Wells18 hr
Jul 17, 9:40 AM CDTSevere Thunderstorm WarningBISWard50 min
Jul 17, 9:54 AM CDTTornado WarningBISWard36 min
Jul 17, 10:13 AM CDTSevere Thunderstorm WarningBISMcHenry, Ward47 min
Jul 17, 10:25 AM CDTTornado WarningBISMcHenry, McLean, Sheridan, Ward35 min
Jul 17, 10:57 AM CDTTornado WarningBISMcHenry, McLean, Pierce, Sheridan33 min
Jul 17, 11:26 AM CDTTornado WarningBISMcHenry, Pierce, Sheridan, Wells49 min
Jul 17, 11:29 AM CDTRiver Flood WarningBISWard9 days
Jul 17, 12:13 PM CDTTornado WarningBISWells32 min
Jul 17, 12:44 PM CDTSevere Thunderstorm WarningBISWells16 min
Jul 17, 1:11 PM CDTTornado WarningBISFoster64 min
Jul 17, 2:11 PM CDTTornado WarningBISFoster, Stutsman49 min
Jul 17, 2:33 PM CDTFlash Flood WarningBISFoster6 hr
Jul 17, 3:31 PM CDTTornado WarningBISKidder, Stutsman29 min
Jul 17, 3:58 PM CDTTornado WarningBISKidder, Stutsman32 min
Jul 17, 4:29 PM CDTTornado WarningBISStutsman46 min
Jul 17, 4:44 PM CDTFlash Flood WarningBISStutsman3 hr
Jul 17, 5:13 PM CDTTornado WarningBISLaMoure, Stutsman47 min
Jul 17, 6:02 PM CDTTornado WarningBISLaMoure43 min
Jul 17, 6:28 PM CDTTornado WarningBISDickey62 min
Jul 17, 6:45 PM CDTTornado WarningBISLaMoure30 min

Nearby

Flash Flood Warnings in North Dakota, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.